Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2009, 1:04 PM EDT for 4 counties in Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2009, 1:04 PM EDT (17:04 UTC)
- Expired
- May 9, 2009, 2:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Franklin County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 589 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:48 PM EDT, 16 minutes earlier.
Area forecast discussion, May 9, 12:48 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EDT SAT MAY 9 2009
.SYNOPSIS...
A COLD FRONT WILL SLIDE ACROSS THE AREA LATE THIS AFTERNOON AND
EVENING. HIGH PRESSURE IS GOING TO PUSH IN FROM THE OHIO VALLEY
LATE TONIGHT...AND REMAIN IN THE GENERAL AREA INTO EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
A VERY MOIST AIRMASS REMAINS ACROSS THE REGION. SATELLITE SHOWS
THERE HAS BEEN PLENTY OF HEATING TODAY...ESPECIALLY EAST OF THE BLUE
RIDGE IN THE PIEDMONT WHERE SURFACE BASED CAPES ARE ALREADY UP TO
2000 J/KG. CUMULUS CLOUDS ON SATELLITE ARE ALSO STARTING TO SHOW
DEVELOPMENT ACROSS THE SOUTHERN SHENANDOAH VALLEY AND NEW RIVER
VALLEYS JUST WEST OF THE BLUE RIDGE...SO WE EXPECT SHOWERS/TSTMS TO
DEVELOP SOON WHICH WILL BE MOVING INTO THE GREATER INSTABILITY IN THE
FOOTHILL/PIEDMONT. SHEAR IS SUFFICIENT FOR MULTICELLS IN THE
FOOTHILLS...AND POSSIBLY SUPERCELLS IN THE PIEDMONT LATE THIS
AFTERNOON/EVENING. WILL BE RAISING HIGH TEMPERATURES FOR THIS
AFTERNOON.
PREVIOUS DISCUSSION...
ELECTED TO EXPAND THE FLOOD WATCH IN AREAL COVERAGE AND UNTIL 6 PM.
WITH THE WRFARW-RNK AND NAM SHOWING ADDITIONAL SHOWERS AND THUNDERSTORM
DEVELOPING THIS AFTERNOON OVER A SATURATED GROUND. FFG IS ALSO
RELATIVELY LOW IN THE AREA COVERED BY WATCH.
PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS CONTINUE TO
MOVE NORTHEAST ACROSS THE AREA THIS MORNING. WITH SATURATED GROUNDS
WILL KEEP FLOOD WATCH IN EFFECT UNTIL NOON. AS A WAVE OF LOW PRESSURE
MOVES NORTHEAST...FRONTAL BOUNDARY WILL PUSH EASTWARD THIS AFTERNOON.
THIS MORNING RNK RAOB SHOW AMPLE LOW LEVEL MOISTURE WITH PWAT
AROUND 1.3 INCHES AND INSTABILITY IS IN PLACE TODAY. THIS WILL
LIKELY LEAD TO SCATTERED THUNDERSTORMS BY EARLY AFTERNOON OVER THE
HIGHER TERRAIN...SPREADING EASTWARD THROUGH THE EVENING.
SUFFICIENT WESTERLY FLOW ALOFT MAY PROMOTE ISOLATED SUPERCELL
STORMS AND BOWING SEGMENTS CAPABLE OF DAMAGING WINDS AND HAIL. SPC
HAS PLACED SOUTHERN PORTIONS OF CWA IN A SLIGHT RISK FOR SEVERE
WEATHER.
PREVIOUS DISCUSSION...
LINE OF CONVECTION REMAINS LOCKED ALONG A CONVERGENT ZONE FROM
JKL-ROA. WITH MORE HEAVY DOWNPOURS EXPECTED...AND WITH SATURATED
GROUNDS...WILL KEEP THE FLOOD WATCH GOING THROUGH NOON.
SHOULD SEE A SHIFT IN THE CONVECTION TO THE SOUTH...AS THE FRONTAL
BOUNDARY ACROSS THE WRN OH VALLEY GETS PUSHED BY A SHORTWAVE
PASSING OVER THE GREAT LAKES. DEEP CONVECTION FROM THE PREVIOUS
EVENING HAS BEGUN TO STABLIZE THE LAYER OVER THE NRN CWA.
TODAY...LOOKING AT ANOTHER POTENTIAL SVR WX DAY...WITH MORE IMPACT
FURTHER SOUTH AND EAST. SLIGHT RISK EXISTS FROM THE BLUE RIDGE-
EAST. LOOKING AT ENOUGH SUNSHINE TO WARM THE MOIST BOUNDARY LAYER.
STRONG WESTERLY FLOW IS DEPICTED BY THE MODELS TO EXIST OVER THE
CWA...CONTRIBUTING TO HIGHER SHEAR. WENT CLOSER TOWARD THE NAM
SOLUTION...BLENDED WITH THE LOCAL WRF THIS MORNING. THIS WILL KEEP
HIGHEST POPS OVER THE WEST DURING THE DAY. AS FRONT SWINGS ACROSS
BY 00Z THIS EVENING...THE SHOWERS AND STORMS WILL SINK SOUTH AND
EAST. LOOKING AT DRYING CONDITIONS ON A WNW FLOW TONIGHT WITH ONLY
LIGHT POPS EXPECTED OVER THE MTNS...AND ACROSS THE SRN FRINGES OF
THE FORECAST AREA.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE BUILDS SOUTH ACROSS THE AREA BEHIND THE FRONTAL
BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF COAST. AN AREA
OF LOW PRESSURE TRACK ALONG THE FRONT IN THE SOUTHEAST SUNDAY
NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA. CHANCE OF RAIN
INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM SHORTWAVE INTERACTS
WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.
PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SUNDAY WHICH WAS
COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO VALLEY ALONG WITH A
NW TO N FLOW.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
PROGRESSIVE FLOW EXPECTED TO CONTINUE ACROSS THE U.S. WITH A
SERIES OF FAIRLY STRONG NRN STREAM SHORT WAVES BRING COLD FRONTS
THROUGH THE REGION EVERY FEW DAYS. TIMING OF NEXT COLD FRONT IS
THURSDAY AFTERNOON/THU NIGHT WHICH WILL BE THE NEXT CHANCE FOR
RAINFALL. TUE NIGHT THRU WED NIGHT SHOULD BE DRY...WITH A LITTLE
COOLER THAN NORMAL TEMPERATURES. CANADIAN HIGH PRESSURE BUILDING
INTO THE REGION FRIDAY AND SATURDAY LOOKS QUITE COOL AND DRY...SO
HAVE STAYED WITH THE COOL HPC FCST TEMPS FOR FRIDAY AND SATURDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PILOTS SHOULD MONITOR LATEST AIRMETS/SIGMETS FOR TURBULENCE AND
CONVECTION THIS AFTERNOON. VFR CONDITIONS WILL PREVAIL WITH MVFR/IFR
IN CLOUDS AND CONVECTION. ATTM...SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG A BOUNDARY FROM WIRTZ TO LAUREL FORK. AS THE COLD
FRONT MOVES TOWARD THE MTNS THIS AFTERNOON...EXPECT MORE SHOWERS
AND THUNDERSTORMS TO DEVELOP MAINLY IN SRN VA INTO NC.
WINDS WILL BE SOUTHWEST TO WEST AND GUSTY AHEAD OF THE FRONT THIS
AFTERNOON...BECOMING WNW BEHIND THE FRONT THIS EVENING AND TONIGHT.
HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.
VFR CONDITIONAL WILL PREVAIL EARLY NEXT WEEK. THE NEXT COLD FRONT
WITH A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES THURSDAY
AFTERNOON AND THURSDAY NIGHT.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ007-009>020-
022>024-032.
NC...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR NCZ001>003-018-019.
WV...FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...JJ/WP
NEAR TERM...KK/WP
SHORT TERM...KK/WP
LONG TERM...JJ
AVIATION...KK/WPHazardous weather outlook, May 9, 11:01 AM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1101 AM EDT SAT MAY 9 2009 VAZ007-009>014-018>020-022>024-WVZ042>045-101515- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 1101 AM EDT SAT MAY 9 2009 ...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. NCZ001>003-018-019-VAZ015>017-032-101515- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GRAYSON-CARROLL-FLOYD-PATRICK- 1101 AM EDT SAT MAY 9 2009 ...FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON. NCZ004>006-020-VAZ033>035-043>047-058-059-101515- STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1101 AM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Local storm report, May 9, 8:03 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD 1 W MATOAKA 37.42N 81.27W
05/08/2009 MERCER WV LAW ENFORCEMENT
MUDSLIDE PUSHED A MOBILE HOME OFF ITS FOUNDATION IN THE
TOWN OF GIATTO
&&
JJACKSONLocal storm report, May 9, 8:05 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD CAMP CREEK 37.48N 81.10W
05/09/2009 MERCER WV LAW ENFORCEMENT
CAMP CREEK FLOODING IN THE STATE PARK AREA...EVACUATIONS
ARE OCCURRING.
&&
JJACKSONLocal storm report, May 9, 8:18 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
818 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 7 NNE PRINCETON 37.46N 81.05W
05/09/2009 MERCER WV LAW ENFORCEMENT
SMALL CREEK FLOODING ALONG BRICKYARD ROAD. WATER IS
GETTING CLOSE TO THE HOUSES.
&&
JJACKSONLocal storm report, May 9, 8:46 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 5 S UNION 37.51N 80.53W
05/09/2009 MONROE WV LAW ENFORCEMENT
MUDSLIDE CLOSED HWY 219
&&
TWLocal storm report, May 9, 8:48 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD LINDSIDE 37.45N 80.67W
05/09/2009 MONROE WV LAW ENFORCEMENT
CROSS TIES WASHED ONTO AND CLOSED HWY 219 FROM HANS
CREEK.
&&
TWLocal storm report, May 9, 9:55 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM FLASH FLOOD INDIAN MILLS 37.53N 80.82W
05/09/2009 SUMMERS WV LAW ENFORCEMENT
INDIAN CREEK FLOODING AND ON THE ROAD IN THE INDIAN MILLS
AREA.
&&
JJACKSONThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:26 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 51 min |
| May 8, 9:31 PM EDT | Flash Flood Warning | RNK | Bland, Giles, Tazewell | 6 hr |
| May 8, 9:34 PM EDT | Tornado Warning | RNK | Bland, Tazewell | 41 min |
| May 8, 10:20 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, City of Radford | 40 min |
| May 8, 10:24 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| May 8, 10:39 PM EDT | Tornado Warning | RNK | Smyth, Tazewell, Wythe | 41 min |
| May 8, 10:43 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 47 min |
| May 8, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| May 8, 11:05 PM EDT | Tornado Warning | RNK | Grayson, Smyth, Wythe | 40 min |
| May 8, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 64 min |
| May 8, 11:48 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 42 min |
| May 9, 12:23 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 63 min |
| May 9, 12:29 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Pittsylvania | 33 min |
| May 9, 12:46 AM EDT | Flash Flood Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 4 hr |
| May 9, 3:24 AM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Tazewell | 6 hr |
| May 9, 4:44 AM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 46 min |
| May 9, 6:35 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Roanoke | 55 min |
| May 9, 9:11 AM EDT | Areal Flood Warning | RNK | Bland, Craig, Giles, Tazewell | 6 hr |
| May 9, 1:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 40 min |
| May 9, 5:07 PM EDT | Special Weather Statement | RNK | Fluvanna | 23 min |
| May 9, 6:04 PM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| May 9, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 42 min |
| May 9, 7:02 PM EDT | Special Weather Statement | RNK | Charlotte | 43 min |
| May 9, 12:29 AM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 37 min |
| May 9, 3:09 PM EDT | Special Weather Statement | RNK | Yadkin | 66 min |
| May 9, 3:38 PM EDT | Special Weather Statement | RNK | Wilkes | 67 min |
| May 9, 4:36 PM EDT | Special Weather Statement | RNK | Yadkin | 24 min |
| May 9, 5:50 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| May 9, 3:16 PM EDT | Areal Flood Advisory | RNK | Mercer | 6 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.